Kentucky, 2014

Dense Fog in Kentucky, September 3, 2014

September 3, 2014 · NWS PAH · 2 events in 2 counties and zones

From the Henderson area west across Union County, clear skies and light winds set the stage for widespread dense fog. Heavy rain within the previous 24 hours contributed to abundant moisture in the low levels of the atmosphere.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

From the Henderson area west across Union County, clear skies and light winds set the stage for widespread dense fog. Heavy rain within the previous 24 hours contributed to abundant moisture in the low levels of the atmosphere. High pressure was centered over the Upper Ohio Valley, resulting in light winds across northwest Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 3, 2:18 AM CST, 42 minutes earlier.

Area forecast discussion, Sep 3, 2:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
318 AM CDT Wed Sep 3 2014

.SHORT TERM...(Today through Friday)
Issued at 318 AM CDT WED SEP 3 2014

A frontal boundary bisecting our CWA from W-E at the time of this
writing is forecast to undergo frontolysis as it lifts back to the
northeast today. Normally in this scenario with warm temperatures
and surface dewpoints AOA 60 degrees combined with the presence of a
boundary, one would expect convection at least in the vicinity of
the boundary.

Unfortunately according to all model output, the lack of deep
moisture should keep precipitation chances out of all but the far
northwestern and western sections of our CWA this afternoon.
However, forecast soundings in these area show a lack of CAPE and
plenty of inhibition, so am not totally convinced we will see
anything in our CWA. Just in case, went with 15-20 POPS there.

Beyond today weak ridging aloft should keep the region dry through
Thursday night. Precipitation chances make their way back into the
forecast on Friday with the approach of the next frontal system.

High temperatures near normal today will warm back into the lower
90s on Thursday and Friday. Per forecast soundings, surface
dewpoints will likely mix down into the lower to mid 60s each
afternoon, but will quickly rebound back to near 70 around sunset,
so there will be no significant relief in the short term from the
high humidity of late.

.LONG TERM...(Friday night through Tuesday)
Issued at 318 AM CDT WED SEP 3 2014

The main pcpn event will be early in the extended period when a
longwave mid level trof will eventually overpower the existing sern
CONUS ridge, and push a significantly cooler/drier air mass into the
PAH forecast area. Friday night, the cold front will be entering our
area, making shower and thunderstorm development a good bet for the
region. The wind shift to the north should be complete by midday
Sat. This is a reasonable compromise between the ECMWF, which has
the parent trof axis moving ewd quite rapidly, and the slower GFS.
This will be a rather quick-moving system overall, with what's left
of the 0-3km bulk shear (20-30 kts) remaining well behind the best
instability on Sat, limiting severe potential.

Going out a limb a bit, it appears that by Sat evening, virtually
all of the PAH forecast area will be rain-free, though the 00Z GFS
suggests otherwise. There may be some lingering isold convection
early in the evening near the AR/TN border. A noticeable change in
air mass will be the rule by Sunday, with dewpoints in the 50s and
lower 60s and temps in the 50s/lower 60s for lows and upper
70s/lower 80s for highs through Mon. There will be a slight rebound
of temps/dewpoints by Tue (Day 7) as low level winds veer back to
the south.

&&

.AVIATION...
Issued at 318 AM CDT WED SEP 3 2014

Will continue with fog mention overnight. It has developed at some
sites, just not any of the terminals. Expect temps to cross over
with calm winds. Once the high clouds thin, conditions should become
more favorable as well. Some CU possible Wednesday with light south
winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...DB
Hazardous weather outlook, Sep 3, 2:32 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CDT WED SEP 3 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
332 AM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG ARE POSSIBLE EARLY THIS MORNING GENERALLY ALONG
AND NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO OWENSBORO
KENTUCKY...OTHERWISE THERE ARE SMALL CHANCES OF THUNDERSTORMS OVER
FAR SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI THIS AFTERNOON. THE
PRIMARY CONCERNS WILL BE DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES WILL TOP OUT IN THE UPPER 90S THURSDAY AND FRIDAY
AFTERNOON.

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY THROUGH SATURDAY
FOR THE ENTIRE REGION. ALTHOUGH A FEW STORMS MAY BRIEFLY PULSE UP
TO NEAR SEVERE LEVELS...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL
BE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

In the hours before

Special weather statement, Sep 3, 12:16 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
116 AM CDT WED SEP 3 2014

ILZ075>078-080>083-INZ081-082-085>088-031300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...
BOONVILLE...ROCKPORT
116 AM CDT WED SEP 3 2014

...AREAS OF DENSE FOG OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...

AREAS OF DENSE FOG WILL CONTINUE GENERALLY ALONG AND NORTH OF THE
INTERSTATE 64 CORRIDOR THROUGH THE EARLY MORNING HOURS. PERSONS
TRAVELLING ACROSS THESE AREAS SHOULD BE PREPARED FOR RAPID
REDUCTIONS IN VISIBILITIES TO LESS THAN ONE QUARTER MILE...ALLOW
EXTRA TIME TO REACH THEIR DESTINATIONS...AND USE LOW BEAM
HEADLIGHTS. VISIBILITIES SHOULD IMPROVE BY MID MORNING.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Henderson

When
September 3, 3:00 AM CST to 8:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 3, 3:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541511, 541512.